Nursing and Health Breakdown

Assessment 2: Case Study (Skill Analysis)
Part A
I undertook ABCDE assessment of Mrs Cheryl Brown on her return to the ward after her laparoscopic appendectomy(NSW Health, 2009). After introducing myself to Mrs Brown I asked her how her day was going and how she was feeling. She was able to reply that she has pain (1) on a scale of 1-10 and nausea. I looked for accessory muscle movement and intercostal recession and bilateral chest and abdominal wall movement that would indicate difficulty in the airways. During Mrs Brown’s replies I listened to her speech and for gurgling, stridor and noisy respiration which would indicate an abnormality within airways.
Mrs Cheryl Brown was conscious and talking as she replied to my questions. I checked for central cyanosis which would indicate lack of oxygen. I also listened for abnormal breathing noises and percussed the chest wall to determine healthy sound. I then took Mrs Brown’s respiratory rate for a whole minute, keeping in mind she has had morphine which is a respiratory depressant and can lower respiratory rate. The normal adult respiratory rate is 12-20 breaths per a minute, Mrs Brown’s was 12 respirations per a minute which is the lower end of normal. I also took her oxygen saturation levels which are 96% on room air. I then conferred to supervisor as to whether oxygen therapy should be advised as the normal oxygen saturation level (according to the DETECT manual) should be greater than or equal to 97%(NSW Health, 2009).
I checked Mrs Brown’s skin for pallor and peripheral cyanosis. I listened for confusion in speech and chest complaints. I then felt for warm hands and feet, also checked rhythm and rate of pulse for 30 seconds which can indicate possible concerns for circulation if the pulse is thready, erratic or unusual. I then applied fingertip pressure to Mrs Brown’s hand at heart level for five seconds than released to check for capillary refill which should be less than 2 seconds. The normal adult temperature is 36.1 – 37.8 degrees Celsius, Mrs Brown’s is 36.5 degrees Celsius which is normal. The normal adult heart rate is 60-100 beats per aminute, Mrs’s Brown’s is 80 beats per a minute which is normal. The normal blood pressure is 140/90mmHg to 90/60mmHg, Mrs Brown’s blood pressure is 105/60 mmHg which is normal.
Then, checking for disabilities or neurological negative effects, I observed Mrs Brown for facial muscle symmetry during her replies to my questions. I then checked for abnormal movements, seizure activity, slurred speech and inability to move muscles. Using a medical pen light I then checked Mrs Brown’s pupillary light reflex. After this I performed a Glasgow Coma Scale Assessment of Mrs Brown to ascertain her neurological stability (Stroke Society of Australasia, 2009).
I then checked Mrs Brown gently but thoroughly for any bruises, contusions or wounds not resultant of the procedure. I also examined bags, drains and bottles for signs of blood or abnormal fluids. I also noted skin turgor and central venous pressure. She has a wound expected from the operation and routine inspection of colour, size and disinfection of the wound is required. Positioning of Mrs Brown is important so she does not put pressure on the wound.
Part B
Two nursing interventions undertaken as a result of Mrs Brown’s ABCDE assessment include sitting her upright and oxygen therapy. Mrs Brown has indicated she has been feeling nauseous; she could vomit which would compromise her airways and breathing and consequently circulation. I would sit Mrs Brown in an upright position with a container in case she does vomit for if she was lying down and vomited, gravity would impede process and vomit could become trapped in airwaysand impede respiration. I also have ensured routine supervision to check her airways and breathing is unobstructed. Mrs Brown also has the pharmacological intervention of metoclopramide hydrochloride (Maxolon) 10 mg IM injection which is to be reviewed in an hour. Maxolon should hopefully aid with nausea which is most likely a result of the morphine from the operation. This will decrease likelihood of vomiting and compromising airways. However Maxolon does have side effects and comes with the warning that it can influence the effect of other drugs such as morphine(Kamerman, Becker, & Fick, 2007). So after safely administering this medicine I would routinely check and ask Mrs Brown how much pain she is in on a scale of one to ten. I would also utilise the Glasgow Coma Scale to ensure disabilities do not develop (Stroke Society of Australasia, 2009).
The second nursing intervention employed is oxygen therapy. Morphine is a respiratorydepressant, this can affect respiration, breathing and consequently, oxygen saturation levels(Cancer Council Queensland, 2008). Mrs Brown’s saturation levels returned a reading of 96% which is slightly lower then preferred. It is advised in many nursing textbooks to aim for an oxygen saturation of 97% or higher in patients. After conferring with my supervisor I would utilise oxygen therapy to ensure Mrs Brown’s oxygen saturation levels increase which will aid with healing and nausea. Sitting Mrs Brown up in this nursing intervention would also aid to relieve pressure on respiratory muscles, allowing easier breathing.